You know all those lists of side effects that drugs have? I’ve always kind of glanced over them . . . we’re a hearty folk who heal quickly and don’t typically have reactions to stuff.
For the first time last week, we had a reaction. And it was kinda weird!
Dude has been on Singulair for a while now – he finally got close enough to 15 over the summer that doc prescribed it for his allergies. With all the rain we had this spring, everything grew, and then it got way dry and everything started blowing around. Yuck! Everyone seemed to have allergy problems this year – even the horses!
Dude started getting extra stuffy and feeling like he had a cold coming on . . . and it wasn’t improving, so doc said there were a few things he could take WITH Singulair. He also said to ask the pharmacist about specific nose sprays that might help. So off to the pharmacy we went! He came home with Afrin, which he LOVED and it worked awesome and made him feel great!
Until it didn’t.
About 4 days after he started taking it, I picked him up from school and he said “That was weird. I was standing there talking with the guys and I suddenly got all dizzy then my vision went black then it came back.”
Um – not right! He said he felt fine and we chalked it up to dehydration – tough baseball workouts plus hot weather plus dry weather plus lots of school and homework – drink more water and eat better food!
Two days later, he texted me and said “My eyes are doing that funny thing again.” He asked me to get him a doc appt. So I called the eye doc cuz VISION is impt.! She looked in his eyes and dilated him and all that jazz and everything looked fine (whew!). She referred us to an eye specialist guy just to make sure. The appt. was two mornings away.
No big issues that Thursday – yay!
Friday morning, we’re headed to his appt. and we’re chatting and we have an ah ha moment. The only thing that’s changed in the past week is that he started taking Afrin (which the pharmacist said to not take for more than 7 days, so he was cutting back already).
Eye doc asked all the usual questions . . . and looked at his eyes . . . and said all was well.
Way glad that his eyes were fine.
Then we went online and looked up Afrin side effects and lo and behold . . . dizziness – temporary loss of vision – vertigo . . . all the things he’d been experiencing.
He immediately quite taking Afrin and hasn’t had anything happen since.
I will definitely read the labels more carefully on all new meds anyone starts taking!
And I will also be more persistent with docs – we mentioned over and over to eye specialist guy that he had started taking Afrin (because he asked what was different) and he totally dismissed it.
So all is good with Dude and his eyes and his melon – except he’s a 15 year old boy who can’t think beyond the next 10 minutes . . . a side effect of being a teenage boy